Back in June 2006, my doctor prescribed Inderal LA (Propranolol) 60mg for controlling moderate high blood pressure due to stress and anxiety disorder. My weight back in June 06 was 150 pounds (I am 5’6). Since I started Inderal LA… I started to gain weight. So my doctor upped the dose on Inderal to 80mg… and now I take 120mg of Inderal. My weight currently is 190 pounds. I have put on 40 pounds.
I work out. I am active. I have seen a nutritionist. They did a thyroid test… and my thyroid is slightly overactive but nothing too serious. The endocrinologist was clear that my weight was not due to hyperthyroidism and most cases I should of have lost weight.
My doctor will not believe me that since I began taking Inderal LA… I have been packing on weight. In addition, diabetes runs in my family.
Since Inderal LA is a beta-blocker. I cannot simply stop the drug. I been thinking if it were better for me to switch Inderal LA to another non beta-blocking agent, like ACE inhibitors, Calcium Channel Blockers, or Angiotension II Receptor Blockers. Inderal LA has greatly reduced my anxiety but the weight gain is a big no-no for me.
Any advices or same experiences?
Last edited by Just-A-Boy; 11-23-2006 at 03:46 PM.
The Following User Says Thank You to Just-A-Boy For This Useful Post: Tranquil961 (05-09-2012)
Just wanted to let you know I had a similar experience with beta blockers. I was on Metoprolol for about 2 years and gained 20 pounds. As soon as I stopped taking it, my weight stabilized and I was even about to lose some of it, although not all of it. I found it was great for anxiety as well, but I got quite depressed and the weight gain did not help the depression at all.
Talk to your doctor again and see if there is another drug that you can try.
While it is triuue that you shouldn;t stop a beta blocker overnight,, many people have discontinued them by doing it gradually. Proper weaniing involves halving the amount of the drug for a week to several weeks until things settle down and feel normal and then halving the dose again.
For you this would invokve going back to 60mg. for awhile and then to 30mg.
Why not come off all the drugs for awhile rather than immediately substituting another. THat will give you aidea what your baseline situation is.
A warning though, ANY agent that can lower blood pressure can cause some weight gain unless food input is cut. The rationale is that it takes energy (calories) to pump blood against a higher head of pressure.
If you want to rid yourself of that 40 pounds you will have to join the millions of us doing it the old fahioned way...calorie control. Boring, eh?
How about asking the doctor to change the beta blocker? I have been on Atenenol for about 2 years and have not had the weight issue. I believe it is a very common old beta blocker which has high marks as a Beta Blocker.
I can not believe that I have gained 40 pounds. My diet has always been healthy. I've always worked out three times a week at the gym. This is totally unacceptable for me. First, I need to change this wonderful medication Inderal that has tremendously improved my anxiety, but like I have said before the weight gain is a big "no-no."
I have to now convience my doctor to switch my medication. This is very difficult. I think I am going to request to see a cardiologist instead. I think family physicians arent that good at treating high blood pressure. I am going to leave it up for an expert to decide.
Diabetes runs in my family. From my mother and father side. The weight gain doesn't make it any better. I've also read that non-selective beta blockers shouldnt be prescribed for people with diabetes. I've should of stopped this medication when I noticed the weight gain.
Hi. If you're planning on stopping your med, please read some of the others' posts on this board re: weaning off of beta blockers. You cannot just stop cold turkey, as Lenin said, you have to follow a schedule, or it can be dangerous. Search for "weaning off atenenol or toprol" on this board for tips. I've never been on a beta blocker; just wanted to pass this along from what I've read from other posts. Most dr's don't say a thing about this -they just give you the med. Good luck.
I also ganined weight from several beta-blockers: atenolol, nadolol, prorpranolol (Inderal regular not time release.)
I think they are the worst of the antihypertensives in this regard.
Too bad the Inderal greatly reduced your anxiety level, that it will make it harder to do without them. That is one of the NICE side effects of beta-blockers. (For me the WORST was insomia...no way can I deal with a beta blocker except the very occasional Inderal dose early in the day for "stage fright" or to ward off a bad headache.)
Have yyou ever tried an ACE inhibitor or a diuretic?
I also had the same thing happen to me on Inderal I gained 50 pounds in less than a year and did not know what was going on. I was on Inderal for 6 years and it also made me depressed. I now have to work very hard to get the weight off my Doctor put me on Lisinopril(Prinivil) 20mg is not doing anything for my blood pressure it is running 140/107 by the evening time.
I am on two beta blockers (one in Am and one in PM) and on Benciar and I just lost 15 lbs in 2 months! Lenin is correct about the best way to loose weight is to cut intake. I cut my portions in half and just started a 20 min 4x a week walking ritual and have already seen a difference in my blood pressure. The secret is to stop eating before you are full so you don't have that "busting at the seams" feeling. I highly recommend reading labels and not eating more than what it says is a portion. With doing only that and not even looking at calories I was able to drop the wieght!
Lenin, I have experienced insomnia too. SEVERE insomnia.
I can never fall asleep at night. The only time I fall asleep is during the day time. I've tried Lunesta, Ambien, Rozerem, Seroquel for sleep... they all help at night. Thank God... but I can never naturally fall asleep at night since starting Inderal.
I called my doctor and she said, "Beta blockers do not cause weight gain or insomnia." HOW RUDE! However, she said she will reconsider replacing Inderal with ACE inhibitor... But I was wondering if Calcium Channel Blockers would be better...?
Klonopin is too strong, IMHO!
Why not try Valium (diazepam) or Xanax (alprasolam) instead. You could always move up to the major tranquilizers if you need to. But simple anxiety usually responds really well to diazepam.
And it is so nice for sleeping.
I was on a beta blocker for about 8 years(Ziac) I also gained weight, I believe it slows your heart rate and metabolism and that has a lot to do with it, it also caused both my feet and legs to swell with fluid, because of the decreased heart rate. After reading a British Journal which stated that there was a correalation between beta blockers and early onset of diabetes. I decided it was time for me to ween off beta blockers, after weaning myself off, my Doctor put me on Attacand Hct and lotrell 10/20 my bp is in the range of 120/75 and best of all my legs returned to normal size.